Norivir to 400 Reyataz
Sep 30, 2012
HIV for 26 years, feel great and undetectable . Complained to doctor about bloating feeling. Is it really worth it to switch from norivir to 400 Reyataz. Im a if it's working don't switch kind of guy but if it will stop the bloating I'm willing to switch. Can I ever go back to norivir if needed or are there other boosters for me in the future if need be? Is this a popular move in HIV therapy?
Response from Dr. McGowan
Hi, thanks for your question.
I just want to be sure I unederstand your question...I will answer it 2 ways.
1) If you are on full dose norvir (600 mg twice a day) as your only protease inhibitor ...which may be possible since you have been engaged since the early days of the epidemic (and if so, you may be the last person left on full dose norvir) then it would very much make sense to switch to a more up to date combo with fewer side effects and REyataz is a good choice (assuming no resistance in your virus).
2) If you are now on "boosted" Reyataz (100 mg norvir + 300 mg of Reyataz) and want to stop the norvir and switch to 400 mg Reyataz alone..then I have a couple of questions: a) If you are also on truvada or viread (tenofovir), then you should not use Reyataz without the norvir. The tenofovir lowers reyataz blood levels and may make it not work as well. b) if you are on an antacid regularly, the switch to unboosted Reyataz could lead to a lowering of your Reyataz blood levels. The addition of Norvir can overcome some of that effect. If you are used to taking an antacid you would need to review the dosing and timing of your Reyataz carefully with your medical provider before making the switch. c) Lastly, did your virus have any treatment resistance to therapy before you were on your "boosted" regimen? If so, the lower blood levels by dropping Norvir (even though the dose is increased from 300 mg to 400 mg, the blood levels of Reyataz are actually much lower without the norvir) could make a difference. If there was no prior drug resistance in your virus, the switch should be fine.
Hope this helps you decide.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.